To the Editor.—In the March 1983 Archives, Chrysant et al1 described reversible renal failure following captopril treatment. The patients described had bilateral renal artery stenosis as pointed out by Hricik.2 Such renal failure was described and attributed to vascular predisposition.2,3 It was suggested on the grounds of sound pathophysiologic data2-4 to be a disturbance in renal autoregulation induced by angiotensin converting enzyme (ACE) inhibitors. However, we have treated two patients with similar conditions with ACE inhibitors, and the renal functions remained preserved.
Report of Cases.—Case 1.—A 52-year-old severely hypertensive man was found to have a solitary right kidney supplied by a severely stenosed renal artery. Transluminal angioplasty normalized his BP only for a couple of days. A radionuclear renogram disclosed severely reduced perfusion of a single functioning kidney. Atenolol, hydralazine, and a thiazide diuretic brought his BP down to 200/100 mm Hg. In February 1982, previous treatment was stopped and
Bursztyn M, Knecht A, Rosenthal T, Grossman E, Boichis H, Rubinstein Z. Bilateral Renal Artery Stenosis. Arch Intern Med. 1984;144(11):2282. doi:10.1001/archinte.1984.04400020216040
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: